Utah, 2010

Flash Flooding and Damaging Winds in Utah, August 16 to 19, 2010

August 16 to 19, 2010 · NWS SLC · 19 events in 10 counties and zones

Deep moisture returned to Utah on August 16th, picking up where it left off earlier in the month by causing widespread flash flooding and strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Deep moisture returned to Utah on August 16th, picking up where it left off earlier in the month by causing widespread flash flooding and strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 16, 9:55 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 9:55 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1055 AM MDT MON AUG 16 2010

.SYNOPSIS...A WEAK TROUGH OF LOW PRESSURE...WITH ASSOCIATED
MOISTURE...WILL CROSS THE REGION THIS AFTERNOON AND EVENING.  DRYER
AIR WILL FILTER IN BEHIND THIS SYSTEM TONIGHT.  MOISTURE WILL
INCREASE AGAIN OVER THE AREA TUESDAY NIGHT AND WEDNESDAY...IN
ADVANCE OF AN APPROACHING PACIFIC TROUGH.

&&

.DISCUSSION...MORNING SATELLITE IMAGERY INDICATES A WEAK UPPER LEVEL
DISTURBANCE...EMBEDDED IN UPPER TROUGH...OVER CENTRAL UTAH.  SHOWER
AND THUNDERSTORM ACTIVITY IN ASSOCIATION WITH THIS DISTURBANCE STILL
PRESENT OVER EAST CENTRAL SECTIONS OF UTAH.

ANOTHER DISTURBANCE IN WESTERLY FLOW SHOULD ENHANCE CONVECTIVE
ACTIVITY OVER EAST CENTRAL AND SOUTHEAST SECTIONS THIS
AFTERNOON...WHERE MOIST AIRMASS...WITH PRECIPITABLE WATER VALUES IN
EXCESS OF AN INCH...REMAINS IN PLACE.  LOW LEVEL CONVERGENCE ZONE
OVER CENTRAL UTAH...SHOULD FOCUS DEVELOPMENT. STORM MOTION LOOKS TO
BE AROUND 20 KNOTS...SO ANY FLASH FLOODING WOULD NEED TO BE IN
ASSOCIATION WITH CELLS TRAINING ACROSS AN AREA.
INSTABILITY LOOKS TO BE SOMEWHAT LIMITED...BUT WITH SHEAR VALUES
NEAR 40 KTS...AN ISOLATED SEVERE STORM IS POSSIBLE.

WITH RIDGE BUILDING INTO REGION...ANY EVENING CONVECTIVE ACTIVITY
SHOULD DIMINISH QUICKLY.

WILL UPDATE ZONE FORECAST TO INCREASE CHANCES FOR PRECIPITATION EAST
CENTRAL AND SOUTHEAST SECTIONS THIS AFTERNOON.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE AT THE KSLC TERMINAL
THROUGH THE FORECAST PERIOD. CALM OR LIGHT SOUTHEAST WINDS ARE
EXPECTED TO SHIFT TO THE NORTHWEST BY 19Z. THERE IS A 20 PERCENT FOR
ERRATIC WINDS IN ASSOCIATION WITH CONVECTIVE ACTIVITY THIS AFTERNOON
AND EVENING.

&&

.FIRE WEATHER...A WEAK WEATHER DISTURBANCE PASSING THROUGH THE AREA
WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO
PORTIONS OF CENTRAL AND EAST CENTRAL UTAH THROUGH THIS EVENING. HIGH
PRESSURE IS EXPECTED TO BRIEFLY STRENGTHEN ACROSS THE AREA
TUESDAY...BEFORE A STRENGTHENING SOUTHWESTERLY FLOW ALLOWS MOISTURE
TO QUICKLY SPREAD NORTH ACROSS MOST OF UTAH WEDNESDAY...BRINGING A
GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS. A STORM SYSTEM PASSING
THROUGH THE AREA LATE WEDNESDAY WILL SWEEP MUCH OF THIS MOISTURE OUT
OF THE AREA BY LATE IN THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

AVIATION...YOUNG
FIRE WEATHER...SEAMAN
PUBLIC...BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 16, 11:36 AM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1236 PM MDT MON AUG 16 2010

UTZ020-518-161900-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
1236 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 100
PM MDT...

AT 1228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ESCALANTE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL.

* LOCATIONS IMPACTED INCLUDE...
   ESCALANTE...

THIS STORM IS CAPABLE OF PRODUCING GUSTY WIND...BRIEF HEAVY
RAIN...DANGEROUS LIGHTNING AND SMALL HAIL. IF THREATENING WEATHER
APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.

LAT...LON 3796 11120 3771 11115 3767 11173 3784 11177
TIME...MOT...LOC 1835Z 260DEG 20KT 3777 11164

YOUNG
Special weather statement, Aug 16, 12:36 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
136 PM MDT MON AUG 16 2010

UTZ013-020-518-162000-
SAN RAFAEL SWELL UT-SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
136 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 200
PM MDT...

AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BOULDER...OR 17 MILES EAST
OF ESCALANTE...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL GARFIELD COUNTY...

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.

LAT...LON 3772 11137 3790 11137 3796 11084 3768 11081
      3768 11084 3767 11083 3766 11084
TIME...MOT...LOC 1935Z 270DEG 16KT 3781 11126

YOUNG
Special weather statement, Aug 16, 1:48 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT MON AUG 16 2010

UTZ013-020-021-162130-
GLEN CANYON RECREATION AREA/LAKE POWELL UT-SAN RAFAEL SWELL UT-SOUTH
CENTRAL UTAH UT-
248 PM MDT MON AUG 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KANE AND
SOUTHEASTERN GARFIELD COUNTIES UNTIL 330 PM MDT...

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF BULLFROG...OR 37 MILES EAST
OF ESCALANTE...MOVING EAST AT 15 MPH. THIS CELL MAY BECOME STRONGER
IN THE NEXT HOUR.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   BULLFROG...
   TICABOO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL. IF
THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING.

LAT...LON 3775 11049 3740 11077 3752 11108 3769 11105
TIME...MOT...LOC 2048Z 259DEG 15KT 3762 11091

YOUNG

The radar

The Cedar City radar (KICX), 173 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 4 thunderstorm wind. Local standard time, as filed.

Flash Flood, Garfield

When
August 16, 2:00 PM MST to 4:00 PM MST
Where
Garfield County, 10.36 mi WNW of (U07) Bullfrog/Glen to 20.78 mi WNW of (U07) Bullfrog/Glen
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.599, -110.899

Flash flooding occurred in numerous slot canyons in the Glen Canyon National Recreation Area, including Moody Wash, East Moody Canyon, and Middle Moody Canyon. In addition, multiple roads were made impassable due to the flooding.

Thunderstorm Wind, Kane

When
August 16, 2:30 PM MST
Where
Kane County, Bullfrog
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.500, -110.720

The Bullfrog Marina sensor recorded a maximum wind gust of 59 mph.

Thunderstorm Wind, Cache

When
August 16, 5:30 PM MST
Where
Cache County, 0.51 mi W of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
41.920, -111.810

Strong thunderstorm winds caused damage in Richmond, snapping trees and telephone poles.

Flash Flood, Kane

When
August 16, 5:45 PM MST to 7:15 PM MST
Where
Kane County, 24.27 mi E of Glen Cnyn Bsn Arpt to 13.71 mi ESE of Glen Cnyn Bsn Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.510, -111.280

Multiple slot canyons were flooded on the western edge of Glen Canyon National Recreation Area, including Coyote Gulch. Roads were impassable near Coyote Gulch and Sunset Flats, and Hole-in-the-Rock road sustained damage.

Flash Flood, Garfield

When
August 16, 8:00 PM MST to 9:30 PM MST
Where
Garfield County, 23.63 mi W of (U07) Bullfrog/Glen to 15.3 mi W of (U07) Bullfrog/Glen
Cause
Heavy Rain
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
37.551, -111.151

Flash flooding occurred in Twenty-five Mile Wash. In addition, roads were impassable in the surrounding area, including damage to Hole-in-the-Rock road, further north than the road was damaged earlier in the day.

Flash Flood, Sevier

When
August 18, 12:00 PM MST to 1:00 PM MST
Where
Sevier County, 28.24 mi ENE of Burrville to 28.38 mi ENE of Burrville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.750, -111.400

Heavy rain caused a flash flood at the Ivie Creek rest area, located at mile post 87 along I-70, with water and debris flowing into the rest area.

Flash Flood, Wayne

When
August 18, 1:10 PM MST to 3:10 PM MST
Where
Wayne County, 3.25 mi E of Fruita to 3.83 mi NNE of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.190

Flash flooding occurred in Grand Wash in Capitol Reef National Park, with water 6 to 8 feet deep in Grand Wash, as well as water from Grand Wash flowing across the Scenic Drive.

Flash Flood, Iron

When
August 18, 1:15 PM MST to 3:15 PM MST
Where
Iron County, 2.76 mi S of Parowan Arpt to 4.17 mi S of Parowan Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.830, -112.820

After 1.5 to 2.0 inches of rain fell near Parowan, flash flooding occurred on SR-143, with two feet of water and debris crossing the road.

Flash Flood, Emery

When
August 18, 2:45 PM MST to 4:45 PM MST
Where
Emery County, 16.66 mi SSW of Green River to 13.24 mi SSW of Sphinx Siding
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.762, -110.301

Flash flooding was reported southwest of Green River, with rainfall of up to 5 inches recorded in the area.

Flash Flood, Tooele

When
August 18, 3:35 PM MST to 5:35 PM MST
Where
Tooele County, 4.11 mi W of Clover to 7.31 mi W of St John
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.329, -112.548

Heavy rain over Johnson Pass caused mud and debris to flow across Highway 199, temporarily closing the road.

Thunderstorm Wind, Tooele

When
August 18, 10:45 PM MST
Where
Tooele County, 1.74 mi SE of Dugway
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.230, -112.730

The English Village sensor in the Dugway Proving Ground mesonet recorded a wind gust of 59 mph.

Thunderstorm Wind, Tooele

When
August 18, 11:35 PM MST
Where
Tooele County, 29.06 mi SW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -113.340

The Fish Springs sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 60 mph.

Flash Flood, Washington

When
August 19, 4:30 AM MST to 6:30 AM MST
Where
Washington County, 6.86 mi NNE of Zion Lodge to 4.05 mi NNE of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.333, -112.882

Flash flooding occurred in the early morning hours along the North Fork of the Virgin River, with the gauge there rising from 92 cfs to 1378 cfs in one hour.

Flash Flood, Salt Lake

When
August 19, 11:45 AM MST to 1:15 PM MST
Where
Salt Lake County, 0.28 mi WSW of Carters Sky Ranch Ar to 1.63 mi SSW of Carters Sky Ranch Ar
Cause
Heavy Rain / Burn Area
Property damage
$150,000
Reported by
County Official
Coordinates
40.528, -111.855

Heavy rain caused a debris flow from the south end of the Corner Canyon burn scar, damaging about 20 homes with mud and debris. Highland Drive was closed, and the police station, courts, and city hall were all flooded.

Flash Flood, Kane

When
August 19, 12:00 PM MST to 2:00 PM MST
Where
Kane County, 12.69 mi E of Kanab Arpt to 7.15 mi SE of Alton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.020, -112.300

Heavy rain caused flash flooding in Buckskin Gulch, with water flowing over nearby US-89.

Flash Flood, Wayne

When
August 19, 12:05 PM MST to 1:45 PM MST
Where
Wayne County, 12.92 mi ENE of Fremont to 7.42 mi NW of Caineville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
38.528, -111.403

Heavy rain caused flash flooding across the northern portions of Capitol Reef National Park, including Cathedral Valley, further damaging roads that were already in disrepair from previous flash flooding. In addition, several washes east of the park were flooded, and water was flowing over SR-24.

Flash Flood, Wayne

When
August 19, 1:30 PM MST to 3:30 PM MST
Where
Wayne County, 4.05 mi NNW of Notom to 0.83 mi S of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.285, -111.145

Flash flooding occurred along the Scenic Drive of Capitol Reef National Park, as well as the Grand Wash and several roads further south in the park.

Flash Flood, Emery

When
August 19, 1:30 PM MST to 3:30 PM MST
Where
Emery County, 30.37 mi SSE of Moore to 34.32 mi SSW of Green River
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.585, -110.877

Heavy rain caused flash flooding in Little Wild Horse Canyon, with water there estimated to be 10 feet deep. Several roads in the area were also washed out.

Flash Flood, Garfield

When
August 19, 3:35 PM MST to 5:35 PM MST
Where
Garfield County, 11.38 mi WNW of (U07) Bullfrog/Glen to 14.97 mi NE of Boulder
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
37.612, -110.912

Multiple roads at the southern end of Capitol Reef National Park were flooded and damaged, most notably the Notom-Bullfrog road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257975, 257682, 257686, 257977, 257976, 257979, 257981, 257983, 257987, 257985, 257683, 257684, 257993, 258852, 258009, 258011, 258013, 258016, 258019.